MDMA and Your Liver: Knowing This Could Save Your Life

MDMA and Your Liver: Knowing This Could Save Your Life

You Could Be a “Poor Metabolizer” of MDMA

The recent, tragic incident described in the article below highlights an important fact about liver metabolism and drug use. The truth is, even if you don’t have liver disease, you may be among the approximate 6-10% of the population that is deficient in the CYP2D6 liver enzyme (pronounced “sip-two-dee-six”). If so, you are known as a “poor metabolizer” and your body is unable to break down MDMA (and many other drugs) efficiently. This makes you more prone to experience an overdose and/or hyperthermia (heat stroke) if you take MDMA. While statistics are unavailable, it is likely that many MDMA-related fatalities are related to poor CYP2D6 metabolism.

How Do I Find Out?

It is very difficult to know whether you are a poor metabolizer of the CYP2D6 liver enzyme. The only way to know for sure is to get tested by a doctor. However, if you know that you respond more strongly than other people to painkillers like codeine, Vicodin or other opiates, that is a good indication. Either way, if you have never taken MDMA before, and you are determined to take it, you should test yourself by taking a quarter dose first (approximately 20-25mg). If you feel anything at all at this dose, you are quite likely a poor metabolizer, and you should be very careful and always take a significantly lower dose than other people. If you have taken MDMA before, and you experience much stronger effects with the same dose than most other people, this also indicates you are likely in the 6-10% of poor metabolizers.

British Teenager Dies After Taking MDMA, But Had Undiagnosed Liver Disease

An “unforgettable son” who collapsed and died on Brighton beach after taking ecstasy had undiagnosed fatty liver disease.

3385318Lee Rebbeck, 18, of Laburnum Avenue, Hove, died shortly after collapsing outside Shooshh nightclub in Kings Road Arches, Brighton, in the early hours of Friday, August 18.

The former Blatchington Mill sixth-form student, who worked part time at the Co-op supermarket in Hangleton Road, Hove, was celebrating A-Level results with friends.

Paramedics tried to resuscitate Lee after he was discovered unconscious on the beach at about 4.30am, but he later died of cardiac arrest.

An inquest into his death heard how Lee, who planned to enrol on a civil engineering course at Northbrook College in Worthing in September, bought a gram of the class A drug MDMA, otherwise known as ecstasy, on the night of his death.

Paramedic Paul Windsor, who treated Lee at the scene that night, said he was “suspicious” Lee had taken MDMA after he recorded a body temperature of 40.8C.

Doctor Mark Howard, a pathologist at the Royal Sussex County Hospital in Brighton, said an autopsy revealed the teenager had a severe case of fatty liver disease and his liver was twice the size expected for a man of his age.

Doctor Howard said: “The problem is that the liver detoxifies things, but when it is filled with fatty cells then it is reasonable to say that Lee’s ability to break down things like MDMA would have been difficult.

“The levels of MDMA Lee took are associated with sudden cardiac arrest and death but there is a chance he would not have died if his liver could break the drug down.”

Lee had previously been admitted to hospital with abdominal pains in 2013 and 2012 – but any liver condition that may have been present was not picked up.

Statements from friends revealed Lee first experimented with MDMA at a music festival in Spain in 2013.

Lee’s father Simon, 50, who told The Argus Lee was an “unforgettable son” in August, said: “Lee knew drugs were my pet hate but it is too late now.”

Mother Mandy, 54, added: “I only hope his death sparks awareness to others about the dangers of drug use.”

Recording a verdict of misadventure, coroner Veronica Hamilton-Deeley said: “Lee’s cause of death was cardiac arrest caused by toxicity of MDMA in an individual who had previously undiagnosed fatty liver disease.

“As ever, every time illegal drugs like MDMA are consumed it is like playing Russian roulette with your life.”

Share This

3 comments

  1. Jess

    I’ve taken MDMA in the past, but I’ve never had anyone to compare my experiences to. How would I know if I’ve been experiencing much stronger effects than other people? When I’ve taken it, it doesn’t feel like it’s too much but I think that’s a poor way of judging whether the effects that I had were stronger than normal or not.


    1. Post author
      DanceSafe

      Yes it is very difficult to assess, particularly with so much methylone out there. Many people think they’ve taken MDMA many times and they have only ever taken methylone.

  2. Tyler Lawhead

    This death was not caused by drug use – it was caused by an unfortunate unknown disease that became apparent while mdma was taken. When drugs are used responsibly and the person actually has thorough knowledge of what they are putting into their own bodies, drugs can create profound experiences and significantly help the individual without side effects.In this case, you cant blame MDMA, you can blame the disease and the lack of understanding by the individual. if someone eats a cheeseburger and had a heart attack because he/she has heart disease, you dont go and say that all cheeseburgers and all types of food are bad because they HAVE THE POTENTIAL ABILITY to cause harm if used incorrectly, just like every other product out there. MDMA has already been proven to have beneficial medicines qualities as well as being a recreational tool. Condolences go out to the family of the victim.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>